Hail, Republic
- When
- August 10, 8:30 PM CST to 8:31 PM CST
- Where
- Republic County, 1.74 mi NE of Courtland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -97.880
Quarter sized hail reported.
An isolated supercell produced hail in Republic County during the evening of 8/10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated supercell produced hail in Republic County during the evening of 8/10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 10, 5:18 PM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 618 PM CDT Thu Aug 10 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 259 PM CDT Thu Aug 10 2023 Key Points: - Hot Friday with chances for thunderstorms including severe weather - Best chance of storms Sunday, followed by a brief cool-down and then a warm up by the middle of next week Water vapor imagery early this afternoon depicts a subtle shortwave coming out of the northern Rockies, and a sfc low has developed in response over the Dakotas. High pressure has gradually been moving east of our area today, leading to light winds and warm sunshine amid a diurnal cumulus field. While some thunderstorms are expected to develop off the high terrain in CO/WY associated with the aforementioned shortwave, CAMs throughout the day have largely backed off on that convection reaching the area after it crosses into NE/KS. Increasing inhibition after dark should result in a weakening trend as those storms move eastward, and the better upper dynamics look to be north of the area with the LLJ also looking to be along and north of the KS/NE border. Have removed PoPs in north central KS for this evening as a result. If anything, Brown County could briefly be clipped by a storm overnight as a complex moves southeast from the system in the Dakotas. Strengthening WAA tonight into Friday brings a return to the heat and humidity. The hottest conditions look to be along and south of I- 70 where temperatures reach the mid 90s to near 100 with heat indices up to 106 when combined with the humidity. As such, have issued a Heat Advisory for this area for tomorrow afternoon and early evening. Cloud cover could help temper the heat a bit toward far northeast KS, but pending how things trend with convection to our north overnight, wouldn't rule out expanding the advisory north slightly. The other concern for Friday is the potential for severe thunderstorms. Models continue to show plenty of instability and shear, with the HREF ensemble mean and the NAM/RAP showing up to 3000-4000 J/kg of CAPE and 35-45 kt of deep-layer shear. These conditions would allow thunderstorms to quickly become severe if they develop. The biggest uncertainty right now lies in whether there will be strong enough forcing to get storms and where it would be. The best upper dynamics again are north of the area associated with the vort max there. Convergence along the frontal boundary still looks weak and may be situated along or just north of the KS/NE border. Recent CAM guidance, however, has been focusing on east central KS for initiation late in the afternoon. This would likely associated with any outflow boundary left over from the system coming from the Dakotas overnight, but the location of that boundary could still change and probably won't be known for certain until tomorrow morning. A stronger system is progged to come out of south central Canada Sunday and bring an associated cold front through the area. There are slight differences on timing (GFS/NAM are faster than the EC/CMC), but in any case this remains our highest thunderstorm chances through the forecast period. Severity of storms is less certain on this day with less instability and shear to work with compared to tomorrow. Cooler air arrives Monday behind the front with highs back into the 80s, then a warm-up toward the middle of next week as heights increase and WAA returns. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 616 PM CDT Thu Aug 10 2023 VFR conditions are expected to continue through the period, though will need to watch the very end of the period for some scattered thunderstorms. Winds will remain from the south to southwest, generally around 6 to 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Friday for KSZ034>040- 054>056-058-059. && DISCUSSION...Picha AVIATION...Reese
Hazardous Weather Outlook National Weather Service Topeka KS 302 PM CDT Thu Aug 10 2023 KSZ008>012-020>024-026-112015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson- 302 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms could develop Friday. A few strong to severe storms will be possible if storms form in the late afternoon or evening with damaging wind and large hail possible. Heat index values could be around 100 degrees Friday afternoon. Scattered thunderstorms are likely Sunday. A few severe storms cannot be ruled out but confidence is currently low on severe storms occurring. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ034>040-054>056-058-059-112015- Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 302 PM CDT Thu Aug 10 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT FRIDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas and north central Kansas. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms could develop Friday. A few strong to severe storms will be possible if storms form in the late afternoon or evening with damaging wind and large hail possible. Heat index values could reach 105 degrees Friday afternoon along and south of I-70. A Heat Advisory has been issued for this area. Scattered thunderstorms are likely Sunday. A few severe storms cannot be ruled out but confidence is currently low on severe storms occurring. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail reported.
Hail up to the size of golf balls reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135968, 1135969.